Illinois, 2008

Hail in Illinois, January 10, 2008

January 10, 2008 · NWS ILX · 1 event in 1 county or zone

An isolated thunderstorm moved across Lawrence county during the afternoon of January 10th. This storm produced hail up to nickel sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An isolated thunderstorm moved across Lawrence county during the afternoon of January 10th. This storm produced hail up to nickel sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 10, 12:25 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 10, 12:25 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1225 PM CST THU JAN 10 2008

.DISCUSSION...
ISSUED 1037 AM CST THU JAN 10 2008

LIGHT TO MODERATE RAINFALL IS NOW EDGING INTO THE SOUTHEASTERN
PART OF THE CWA... RUNNING ABOUT 3-4 HOURS AHEAD OF SCHEDULE.
SHOULD SEE PRECIP MOVE INTO THE I-72 CORRIDOR BETWEEN 20-22Z...
AND THEN POINTS NORTH BY 00Z. WILL BE MAKING SOME UPDATES TO THE
GRIDS AND ZONES TO REFLECT TIMING CHANGES. RUNNING A LITTLE BEHIND
WITH A PLETHORA OF HYDRO PRODUCTS TO ISSUE... WILL AIM FOR 1115 AM
FOR THE UPDATED PRODUCTS.

HARDIMAN

&&

.AVIATION...
ISSUED 1220 PM CST THU JAN 10 2008
FOR 18Z TAFS... PRECIP QUICKLY APPROACHING FROM SOUTHEAST...
MAINLY IN THE FORM OF LIGHT SHOWERS DUE TO DRY SLOT OVERHEAD. THIS
SHOULD KEEP CIGS IN THE VFR-MVFR CATEGORY UNTIL LATER THIS
AFTERNOON AS SFC LOW MOVES INTO THE AREA... AND DEFORMATION ZONE
PRECIP APPROACHES FROM THE WEST. HEAVIEST PRECIP IN DEF ZONE STILL
LIKELY TO REMAIN WEST OF PIA... BUT CONTINUED TO HIGHLIGHT
LOWERING CIGS AND RA/SN MIX FOR PIA.

HARDIMAN

&&

.PREV DISCUSSION...
ISSUED 250 AM CST THU JAN 10 2008

FORECAST CONCERN IS PRECIPITATION CHANCES AND TYPE THIS AFTERNOON
AND TONIGHT. ALSO IF SNOW ACCUMULATIONS POSSIBLE OVER THE IL
RIVER VALLEY THIS AFTERNOON AND EVENING. THIS DUE TO YET ANOTHER LOW
PRESSURE DEEPENING NE INTO CENTRAL IL BY 00Z/6 PM. MODELS HAVE
TRENDED SLOWER AND A BIT STRONGER WITH THIS LOW PRESSURE AND HAS
TIME TO BRING MORE MOISTURE INTO CENTRAL/SE IL. NCEP/HPC LEANING
TOWARD GFS MODEL FOR THE NEXT FEW DAYS WHICH IS A BIT FASTER WITH
LOW PRESSURE THROUGH TONIGHT AND COOLER. MODELS CONTINUE TO SHOW
HEAVIEST QPF JUST SE OF IL WITH 1 INCH OR MORE OF RAIN SE OF THE
OHIO RIVER AND A SECOND QPF MAX A QUARTER INCH OR MORE NW OF THE
SURFACE LOW TRACK OVER NORTHERN MO AND NW IL...NW OF GALESBURG.

08Z/2 AM SURFACE MAP SHOWS 1023 MB HIGH PRESSURE OVER THE VIRGINIAS
AND INTO LAKE ERIE. MEANWHILE 1001 MB LOW PRESSURE WAS OVER SOUTH
CENTRAL KS WEST OF WICHITA WITH ITS WARM FRONT EXTENDING EAST OVER
SOUTHERN MO AND NORTHERN TN. VEIL OF MID AND HIGH CLOUDS COVER
CENTRAL AND NE IL WHILE MOSTLY CLEAR SKIES OVER SW IL EARLY THIS
MORNING. TEMPS OVER IL IN THE LOW TO MID 30S WITH DEWPOINTS AROUND
30F AND ESE WINDS LESS THAN 10 MPH. ALOFT AN UPPER LEVEL TROF WAS
DIGGING OVER THE CENTRAL PLAINS WITH A 543 DM 500 MB LOW OVER
WESTERN KS. MEANWHILE AN UPPER LEVEL RIDGES OFF THE SE COAST WITH
IL BACK INTO A SW UPPER LEVEL FLOW.

SHORT TERM...TODAY THROUGH SUNDAY

LOW PRESSURE OVER SOUTH CENTRAL KS MOVES INTO SOUTH CENTRAL MO BY
18Z/NOON. LOW THEN DEEPENS TO 998 MB AS IT EJECTS NE INTO CENTRAL IL
IN RESPONSE TO STRONG SHORT WAVE AND UPPER LEVEL JET ROUNDING BASE
OF UPPER LEVEL TROF IN THE CENTRAL PLAINS. SLOWER MOVEMENT KEEPS
MOST AREAS DRY THIS MORNING AS CLOUDS INCREASE AND KILX/KDVN 00Z
SOUNDINGS SHOW A DEEP DRY LAYER FROM 950 TO 450 MB THAT NEEDS TO BE
SATURATED YET. RUC...WRF...GFS AND NGM KEEP QPF JUST SW OF ILX CWA
THROUGH 18Z/NOON. PRECIPITATION SHOULD QUICKLY DEVELOP ACROSS
CENTRAL AND SE IL DURING THIS AFTERNOON AS LOW PRESSURE APPROACHES
AND LAYER SATURATES. MOST AREAS WILL SEE LIGHT RAIN THIS AFTERNOON
WITH HIGHEST POPS OVER SE IL WHERE ISOLATED THUNDERSTORMS POSSIBLE
OVER THE WABASH RIVER VALLEY. SPC HAS RISK OF THUNDER FROM PARIS TO
EFFINGHAM SE THIS AFTERNOON WHILE SLIGHT CHANCE OF SEVERE SE OF THE
OHIO RIVER. CRITICAL TEMP/THICKNESS PROFILES SUPPORT CHANGEOVER TO
SNOW NW OF THE IL RIVER DURING THE AFTERNOON AND PUT MIX HERE. COOLED
HIGHS A FEW DEGREES ESPECIALLY THE IL RIVER VALLEY WHERE UPPER 30S
AND LOWER 40S WHILE FAR SE IL BY LAWRENCEVILLE IN THE LOWER 50S.

LOW PRESSURE DEEPENS TO 992 MB OVER EASTERN LOWER MI BY 12Z/FRI AS
UPPER LEVEL TROF IN THE PLAINS MOVES OVER IL OVERNIGHT. CRITICAL
TEMP/THICKNESS LAYERS COOL TO CHANGE LIGHT RAIN TO LIGHT SNOW SE
TOWARD I-55 DURING THE EVENING AND IN SE IL OVERNIGHT. BUT
PRECIPITATION DIMINISHES OVERNIGHT FROM THE SW AS LOW PULLS AWAY.
HAVE UP TO 1 INCH OF SNOW NW OF THE IL RIVER AT GALESBURG. HEAVIEST
BAND OF SNOW OF 2 TO 4 INCHES POSSIBLE FAR NW IL BY THE QUAD CITIES
AND STERLING. LOWS TONIGHT AROUND 30F OVER THE IL RIVER VALLEY AND
MID 30S SE IL. LOW PRESSURE MOVES INTO SE ONTARIO FRI WITH CYCLONIC
FLOW HANGING BACK INTO IL ALONG WITH A BROAD UPPER LEVEL TROF WHICH
KEEPS LOW CLOUDS AROUND WITH CHANCE OF FLURRIES FROM I-74 NE. LOW
CLOUDS AND WEST BREEZES BRING COOLER HIGHS FRI IN THE MID TO UPPER
30S OVER CENTRAL IL AND LOWER 40S IN SE IL.

AN ALBERTA CLIPPER RACES SE INTO THE MIDWEST SAT AND SAT NIGHT AS
WEAK SURFACE LOW MOVES INTO NE MO AND CENTRAL IL. THIS BRINGS A
CHANCE OF LIGHT RAIN OR LIGHT SNOW TO CENTRAL IL SAT AFTERNOON...
AND CHANCE OF LIGHT SNOW SAT NIGHT WITH JUST LIGHT ACCUMULATIONS
POSSIBLE. LIGHT SNOW CHANCES DIMINISH FROM THE WEST SUNDAY AS SYSTEM
MOVES EAST AND LOW PRESSURE STRENGTHENS UP THE EAST COAST. TEMPS
GRADUALLY COOL ACROSS IL THROUGH EARLY NEXT WEEK WITH STRONGER UPPER
LEVEL TROF OVER IL.

LONG TERM...MONDAY THROUGH THURSDAY

PROGRESSIVE UPPER LEVEL FLOW PATTERN WILL CONTINUE ACROSS THE
COUNTRY INTO NEXT WEEK. ANOTHER WEAK CLIPPER MOVES TOWARD IL MONDAY.
GFS MORE AGGRESSIVE WITH LIGHT QPF ACROSS IL MON BUT ECMWF KEEPSIL
DRY WITH LIGHT QPF NE OF IL. DECIDED TO KEEP CENTRAL/SE IL DRY FOR
NOW. UPPER LEVEL RIDGE OVER THE WESTERN STATES BREAKS DOWN EARLY
NEXT WEEK...AS NEXT SIGNIFICANT UPPER LEVEL WAVE MOVES INTO THE
PACIFIC NORTHWEST. THIS FEATURE WILL PROGRESS ACROSS THE COUNTRY AND
EVENTUALLY BRING A FRONTAL BOUNDARY AND PRECIPITATION CHANCES INTO
IL WED NIGHT OR THU. COULD BE A GOOD STORM SOMEWHERE IN THE EASTERN
U.S. AS LOW PRESSURE LIFTS INTO NEW ENGLAND BY FRI. MUCH COLDER AIR
USHERS INTO IL LATE NEXT WEEK FOLLOWING THIS STRONGER WX SYSTEM.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 10, 12:03 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1203 PM CST THU JAN 10 2008

ILZ027>031-036-037-040-041-047>050-111200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1203 PM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON
AND TONIGHT. THIS SYSTEM IS EXPECTED TO BRING A MIX OF RAIN AND SNOW
TO THE AREA DURING THE DAY...THEN CHANGE TO ALL SNOW FOR TONIGHT.
SNOW ACCUMULATIONS AROUND AN INCH IS POSSIBLE AROUND THE GALESBURG
AREA...WHILE ACCUMULATIONS OF LESS THAN AN INCH CAN BE EXPECTED
ELSEWHERE.

LOCALIZED FLOODING WILL STILL BE FOUND ACROSS RURAL AREAS...ESPECIALLY
NEAR THE SALT CREEK AND SANGAMON RIVER BASINS. FLOODING IS ALSO
EXPECTED TO DEVELOP ALONG THE ILLINOIS RIVER TODAY...AND CONTINUE
WELL INTO NEXT WEEK. IN ADDITION...THE LOWER SANGAMON RIVER BASIN
WILL ALSO SEE FLOODING DEVELOP THIS MORNING...BUT SHOULD SUBSIDE
BY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING ALONG THE ILLINOIS RIVER WILL CONTINUE THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>044-051>054-061-111200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-
SHELBY-
1203 PM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER SYSTEM WILL MOVE THROUGH THE AREA THIS AFTERNOON
AND TONIGHT. THIS SYSTEM IS EXPECTED TO BRING A MIX OF RAIN AND SNOW
TO THE AREA DURING THE DAY...THEN CHANGE TO ALL SNOW LATE TONIGHT.
SNOW ACCUMULATIONS OF LESS THAN AN INCH CAN BE EXPECTED.

LOCALIZED FLOODING WILL STILL BE FOUND ACROSS RURAL AREAS...ESPECIALLY
NEAR THE SALT CREEK AND SANGAMON RIVER BASINS. FLOODING IS ALSO
EXPECTED TO DEVELOP ALONG THE ILLINOIS RIVER TODAY...AND CONTINUE
WELL INTO NEXT WEEK. IN ADDITION...THE LOWER SANGAMON RIVER BASIN
WILL ALSO SEE FLOODING DEVELOP THIS MORNING...BUT SHOULD SUBSIDE
BY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ALONG SALT CREEK AND PORTIONS OF THE
SANGAMON RIVER. THIS SHOULD DIMINISH ALONG THE SALT CREEK BY
FRIDAY...BUT CONTINUE ON THE SANGAMON RIVER UPSTREAM OF DECATUR
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-111200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
1203 PM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FLOODING WILL BE FOUND ALONG CREEKS AND STREAMS ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FLOODING WILL CONTINUE INTO THURSDAY...THEN BEGIN TO
DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-111200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1203 PM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. SOME
OF THESE STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL... BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF THE EMBARRAS
AND LITTLE WABASH RIVERS OVERNIGHT. IN ADDITION...AREAS ALONG THE
WABASH RIVER WILL SEE EXISTING FLOODING INCREASE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER THROUGH THE
WEEKEND. ALONG THE WABASH AND LOWER PORTIONS OF THE EMBARRAS
RIVERS...THE FLOODING WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN/AUTEN

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
January 10, 12:41 PM CST to 12:44 PM CST
Where
Lawrence County, 5 mi WNW of St Francisville to Billet
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.628, -87.736

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77644.